Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS Duluth, MN

April 18, 2002Iron County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Apr 18, 2002, 4:56 PM CDT for Iron County, Wisconsin. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 4:56 PM CDT (21:56 UTC)
Expired
Apr 18, 2002, 5:30 PM CDT
In force
34 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Iron County, WI

The radar

The Duluth radar (KDLH), 190 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 5:10 PM CDTHail 0.75Manitowish Waters, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 460 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
460 m²/s²
0-3 km storm-relative helicity
766 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 182156
SVRDLH
WIC051-182230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
454 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN IRON COUNTY IN NORTHWEST WISCONSIN
  
* UNTIL 530 PM CDT

* AT 454 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL 8 MILES SOUTH OF MANITOWISH...OR ABOUT 20 MILES EAST OF
  PARK FALLS...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN IRON COUNTY THROUGH 515 PM CDT

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY
INDOORS AWAY FROM WINDOWS.

.END

LAT...LON 4600 9026 4588 9008 4624 8946 4643 8973

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:15 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 18, 3:15 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
315 PM CDT THU APR 18 2002

CURRENT LOW PRESSURE IS OVER SOUTHERN MINNESOTA.  THE ASSOCIATED
WARM FRONT IS JUST SOUTH OF THE WISCONSIN COUNTIES...NIPPING AT
PRICE COUNTY.  THE H85 JET CORE IS OVER EASTERN WISCONSIN...FEEDING
THE STORMS IN THAT REGION.  STILL A SEVERE WEATHER POTENTIAL IN OUR
WI COUNTIES WITH THE INSTABILITY AND SHEAR...BUT EXPECT MOST WEATHER
TO BE EAST.  STILL LOOKING FOR HAIL AS THE PRIMARY THREAT...ALTHOUGH
SOME STRONG WINDS COULD PUNCH THROUGH THE WEAK STABLE LAYER NEAR THE
SURFACE.  STILL KEEPING AN EYE ON THIS SITUATION.

MEANWHILE...SOME LIGHT RAIN/SNOW OVER CENTRAL/EASTERN NORTH
DAKOTA...ASSOCIATED WITH AN H5 VORT...IS MOVING EASTWARD.
ETA/NGM BRING THE H5 VORT CENTER TO THE NORTHEAST TIP OF MN BY 12Z.
AVN IS FASTER...EXTENDING EAST INTO CANADA...WHICH IS A BIT TOO FAST.
WITH THE ETA/NGM...PRECIP WILL PRIMARILY BE OVER THE BORDERLAND.
ETA BUFR DATA INDICATES THE SWITCH OVER TO A SNOW PROFILE BY 9 PM
TONIGHT.  WILL MENTION SWITCH TO WET SNOW WITH UNDER AN INCH
ACCUMULATION ALONG THE BORDERLAND.

FRIDAY WILL SEE STIFF NORTHERLY WINDS AS HIGH PRESSURE BUILDS.
CLOUDS WILL DISSIPATE AS DRYER AIR MASS ADVECTS IN FRIDAY.  WILL
LEAVE OUT MENTION OF PRECIP FRIDAY INTO SATURDAY.

GUIDANCE TEMPS LOOKED GOOD IN GENERAL.  MAV NUMBERS WERE HIGHER THAN
FWC ON SATURDAY.  WENT WITH A BLEND ON THIS DAY.

.DLH...NONE.

KFM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:33 AM CDTSevere Thunderstorm WarningDLHBurnett57 min
Apr 18, 3:43 PM CDTSevere Thunderstorm WarningDLHPrice47 min
Apr 18, 4:30 PM CDTSevere Thunderstorm WarningDLHPrice45 min
Apr 18, 5:15 PM CDTSevere Thunderstorm WarningDLHPrice60 min
Apr 18, 5:37 PM CDTSevere Thunderstorm WarningDLHSawyer38 min
Apr 18, 5:46 PM CDTSevere Thunderstorm WarningDLHIron59 min
Apr 18, 6:10 PM CDTTornado WarningDLHPrice35 min
Apr 18, 6:13 PM CDTTornado WarningDLHPrice32 min
Apr 18, 6:16 PM CDTSevere Thunderstorm WarningDLHIron59 min
Apr 18, 6:19 PM CDTTornado WarningDLHIron56 min
Apr 18, 6:44 PM CDTTornado WarningDLHPrice16 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.